Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 23, 2003, 8:02 PM CDT for Lamb County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 23, 2003, 8:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lamb County, TX
The radar
The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2188 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
617 WUUS54 KLUB 240102 SVRLBB TXC279-240145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 802 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 845 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH FROM 6 MILES WEST OF EARTH TO NEAR AMHERST... MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... AMHERST AND SUDAN... FIELDTON... EARTH... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3387 10258 3387 10220 3429 10218 3426 10259 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:45 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 23, 3:45 PM CDT, 4 hours 17 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT MON JUN 23 2003 DAY ONE... VERY UNSTABLE AIRMASS ACROSS NORTHWEST TEXAS WITH TEMPERATURES MID TO UPPER 90S AND DEWPOINTS MIXED DOWN TO MID TO UPPER 50S WESTERN COUNTIES AND MID TO UPPER 60S EASTERN COUNTIES. ALSO A SHARP THERMAL CONTRAST EAST-WEST ACROSS CENTRAL SOUTH PLAINS DUE TO MOIST SOILS TO THE NORTH FROM THE RECENT HEAVY RAINS. AT MID LEVELS...A WEAK SHORTWAVE IS APPROACHING IN STRONGER THAN NORMAL SOUTHWEST FLOW FROM FAR WEST TEXAS AND IS ALSO LIFTING A BULGE OF SUBTROPICAL MID LEVEL MOISTURE TOWARDS THE AREA. CAPES THIS AFTERNOON IN FULLY MIXED AREAS OF WESTERN SOUTH PLAINS RANGE FROM AROUND 2000-2500 J/KG WITH CINS ALSO DROPPING ALREADY TO ZERO. FIRST CELLS HAVE ALREADY DEVELOPED NEAR NEW MEXICO STATE LINE AND A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED UNTIL 900 PM CDT. EVOLUTION OF EVENTS FROM THIS POINT MAY STILL INVOLVE THE OLD MOISTURE/THERMAL GRADIENT...WHICH COULD SERVE AS AN ADDITIONAL FOCUS OR ANCHOR EVEN FOR PERSISTENT THUNDERSTORMS. INCREASED CHANCE OF PRECIPITATION ACROSS NORTHERN AND WESTERN ZONES...KEEPING FAR SOUTHEAST ZONES WITH LOWEST CHANCES. STORM MOTION SHOULD PRECLUDE A WIDESPREAD FLOODING PROBLEM...BUT AS THE EVENING LOW LEVEL JET REFORMS BETWEEN 700-900 PM...THIS COULD FEED INTO MORE PERSISTENT CELLS. WE WILL HAVE TO KEEP A CLOSE EYE ON NORTHWEST AND NORTH CENTRAL COUNTIES OF THE SOUTH PLAINS EARLY THIS EVENING. AFTER MOSTLY DEBRIS CLOUDS LATER TONIGHT AND EARLY TUESDAY...A SIMILAR FLOW PATTERN EXISTS FOR TUESDAY AFTERNOON. THIS SHOULD AT LEAST SUPPORT CHANCE OF THUNDERSTORMS AGAIN. LITTLE CHANGE TO GRIDS AFTER TONIGHT WITH TEMPERATURES DOWN JUST A TAD. MCQUEEN/05 DAYS TWO THROUGH SEVEN... SIGNIFICANT UPPER AIR PATTERN CHANGE COMING THIS WEEK. THE SUBTROPICAL HIGH OVER CENTERED NEAR THE TEXAS COAST TODAY IS EXPECTED TO BEGIN MOVING WEST WHILE A STRONG SHORT WAVE TROUGH MOVES THROUGH THE PLAINS STATES. THE SHORT WAVE IS EXPECTED TO PUSH A RELATIVELY STRONG FRONT THROUGH THE AREA THURSDAY USHERING IN COOLER TEMPERATURE FOR A COUPLE DAYS. BEFORE THE ARRIVAL OF THE FRONT...EXPECTED CONTINUED HOT AFTERNOONS WITH A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS. THE FRONT SHOULD BRING AN ADDITIONAL CHANCE OF THUNDERSTORMS THURSDAY. FOLLOWING THE FRONT...EXPECT LOWER RAINFALL CHANCES THURSDAY EVENING THROUGH SATURDAY. BY SUNDAY AFTERNOON COULD SEE A RETURN OF OVERNIGHT STORMS WITH NORTHWEST FLOW ALOFT. FCSTID = 04 FRIONA 65 91 63 91 / 60 30 30 20 TULIA 67 91 66 91 / 50 30 30 20 PLAINVIEW 68 92 67 92 / 50 30 30 20 LEVELLAND 68 93 66 93 / 40 30 30 20 LUBBOCK 69 94 68 94 / 50 30 30 20 BROWNFIELD 69 95 68 95 / 40 30 30 20 CHILDRESS 73 93 71 93 / 30 20 20 20 SPUR 72 94 71 94 / 20 20 20 20 ASPERMONT 74 94 73 94 / 20 20 20 20 .LBB...NONE.
Hazardous weather outlook, Jun 23, 11:25 AM CDT, 8 hours 37 minutes before
TXZ021>044-232300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1125 AM CDT MON JUN 23 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE OVER THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST PANHANDLE DURING THE LATE AFTERNOON HOURS AND MOVE EAST AND NORTHEAST TOWARD THE CENTRAL SOUTH PLAINS. GIVEN THE DEGREE OF MOISTURE AND INSTABILITY...ALONG WITH UNUSUALLY STRONG SOUTHWEST WIND FLOW ALOFT...SOME STORMS MAY BECOME SUPERCELLS WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM SILVERTON TO LUBBOCK TO BROWNFIELD. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jun 23, 3:31 PM CDT, 4 hours 31 minutes before
TXZ021>023-027>029-033>035-039>041-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 331 PM CDT MON JUN 23 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 567 FOR PARTS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER... CASTRO... SWISHER... BAILEY... LAMB... HALE... COCHRAN... HOCKLEY... LUBBOCK... YOAKUM... TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THIS WATCH ARE... LUBBOCK... FRIONA... DIMMITT... TULIA... MULESHOE... LITTLEFIELD... PLAINVIEW... MORTON... LEVELLAND... PLAINS... BROWNFIELD AND TAHOKA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 50 min |
| Jun 23, 7:36 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 39 min |
| Jun 24, 5:48 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.